Florida, 2008

Damaging Wind in Florida, July 1, 2008

July 1, 2008 · NWS JAX · 1 event in 1 county or zone

A surface cold front extended over southeast Georgia while moist and unstable conditions continued over northeast Florida. Cold temperatures aloft around -9 to -11 degrees Celcius existed at 500 mb which enhanced updrafts and hail potential in storms that developed in the afternoon along the sea breezes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface cold front extended over southeast Georgia while moist and unstable conditions continued over northeast Florida. Cold temperatures aloft around -9 to -11 degrees Celcius existed at 500 mb which enhanced updrafts and hail potential in storms that developed in the afternoon along the sea breezes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 8:00 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 1, 8:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT TUE JUL 1 2008

.UPDATE...STRONG TO SEVERE STORMS HAVE DEVELOPED ACROSS THE SE
CWA DUE TO STALLED COLD FRONT AND ALSO THE MERGER OF SEA BREEZES
AND OTHER OUTFLOWS. HAVE RAISED POPS FOR THE EVENING THERE. SOME
OF THE STORMS MAY BE SEVERE. WILL ALSO PROBABLY HAVE AREAS OF FOG
LATER TONIGHT DUE TO DRY AIR ALOFT MOVING IN AND STALLED FRONT
IN THE AREA. THE SE ZONES MAY HAVE SHALLOW AREAS OF DENSE FOG DUE
TO THE RAINFALL THERE. REST OF FORECAST ON TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  93  66  92 /  10  10   0  20
SSI  72  86  73  86 /  10  10   0  20
JAX  67  90  68  90 /  10  20   0  30
SGJ  68  86  70  86 /  30  30  10  30
GNV  66  90  67  90 /  30  40  20  50
OCF  66  89  67  89 /  30  50  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/MT/AW
Hazardous weather outlook, Jul 1, 1:30 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUL 1 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
230 PM EDT TUE JUL 1 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNSET...MAINLY
SOUTH OF A ST AUGUSTINE TO GAINESVILLE LINE. LOCALLY HEAVY
DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED IN THE STRONGER STORMS.

AREAS OF FOG IS EXPECTED TO DEVELOP AGAIN TONIGHT...MAINLY OVER
INLAND LOCATIONS WITH PATCHY DENSE FOG POSSIBLE BY MORNING. LOCAL
VISIBILITIES NEAR ONE QUARTER MILE WILL BE POSSIBLE BY EARLY WED
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS ARE ANTICIPATED EACH DAY...MAINLY ACROSS NORTHEAST
FLORIDA WEDNESDAY...WITH A MORE UNIFORM COVERAGE EXPECTED AREA WIDE
THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/HESS

In the hours before

Special weather statement, Jul 1, 2:29 PM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT TUE JUL 1 2008

FLZ033-012015-
ST. JOHNS-
329 PM EDT TUE JUL 1 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ST. JOHNS
COUNTY FOR STRONG WINDS VALID UNTIL 415 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF ELKTON...OR 7 MILES
SOUTHWEST OF SAINT AUGUSTINE...MOVING NORTHEAST AT 9 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ELKTON...SAINT AUGUSTINE
SHORES...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE BEACH...SAINT
AUGUSTINE...ANASTASIA AND VILANO BEACH THROUGH 415 PM EDT. GUSTY
WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 1, 4:13 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 PM EDT TUE JUL 1 2008

FLZ038-012145-
FLAGLER-
513 PM EDT TUE JUL 1 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
FLAGLER COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM
EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FLAGLER COUNTY...OR 6 MILES
SOUTHWEST OF FLAGLER BEACH...MOVING SOUTHEAST AT 12 MPH. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS UP TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 1, 7:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
817 PM EDT TUE JUL 1 2008

FLZ031-032-036-037-040-020100-
ALACHUA-BRADFORD-CLAY-MARION-PUTNAM-
817 PM EDT TUE JUL 1 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...SOUTHEASTERN BRADFORD...SOUTHWESTERN CLAY...NORTHERN MARION
AND PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 900 PM EDT...

AT 817 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CITRA...MOVING NORTHEAST AT 10 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MICANOPY...
MCINTOSH...CROSS CREEK...CITRA...BURBANK...FORT MCCOY...ROCHELLE...
LOCHLOOSA...GROVE PARK AND PUTNAM HALL THROUGH 900 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT

The radar

The Jacksonville radar (KJAX), 96 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 1, 8:15 PM EST
Where
Putnam County, 1.39 mi WNW of Mannville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.630, -81.870

Clay Electric Utility Company reported several power lines blown down near Interlachen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102909.